Differentiation syndrome, previously retinoic acid syndrome (RAS) or ATRA syndrome, is a potentially life-threatening complication in patients with acute promyelocytic leukemia (aPML) and associated with all-trans retinoic acid (ATRA) ‘tretinoin’ and arsenic trioxide use.
- Respiratory distress & fever (> 80% cases)
- Pulmonary infiltrates & pulmonary oedema (> 50% cases)
- Weight gain (50% cases)
- Pleural effusion → respiratory distress → hypoxia
- Volume overload: Pericardial effusion → hypotension → renal failure
Best approach for management of RAS is early recognition and prompt administration of steroids at the first sign of unexplained dyspnea, fever, weight gain or pulmonary infiltrates.
- Corticosteroids (Dexamethasone) (10 mg IV BD for ≥ 3 days)
- Cessation of ATRA (depending on severity of RAS)
- Addition of another antineoplastic agent (cytarabine) to ATRA (in patients with high WBC count)
- Major disadvantage: Bone marrow suppression
Once RAS is resolved, ATRA can be reintroduced.